Alert archive / Missouri / Flash Flood Watches in 2020

Flash Flood Watch 5, NWS Springfield, MO

May 16, 202015 counties in Missouri

NWS Springfield, MO issued this flash flood watch at May 16, 2020, 8:21 PM CDT for 15 counties in Missouri. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 16, 2020, 8:21 PM CDT (01:21 UTC)
Expired
May 17, 2020, 10:53 AM CDT
In force
15 hr
Issued by
NWS Springfield, MO
Flood severity
None

Counties Christian County, MO, Dent County, MO, Douglas County, MO, Howell County, MO, Laclede County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Pulaski County, MO, Shannon County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at May 16, 6:09 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 16, 6:09 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
609 PM CDT Sat May 16 2020

.SHORT TERM...(This evening through Sunday)
Issued at 200 PM CDT Sat May 16 2020

Main concern will be showers/thunderstorms with heavy rain and
additional flooding potential tonight into Sunday. The good news
is a front should sweep through with drier weather late Sunday and
for much of the upcoming week.

A weak upper level disturbance now over central MO has produced
an area of multicell-scattered convection over the eastern cwfa.
High moisture content in the atmosphere/precipitable water has led
to efficient/heavy rain producing cells that have produced
localized flooding. More scattered showers/storms are expected
this afternoon into the evening. HRRR/HRRR v4 cams seem to be
handling the general picture okay. MLcape values of around 1000
j/kg this afternoon with sfc temperatures in the mid 70s and
modest shear could produce a stronger storm or two with hail, but
overall the focus will be more on localized heavy rain and flash
flooding. The heavy rain/flooding will not be widespread, but it
cold be locally intense.

For tonight, an upper low will lift north into western AR with an
upper level shear axis becoming better defined over the MO Ozarks.
Precip is expected to shift northeast along and east of the shear
axis with time tonight with some additional heavy rain potential
east of a Cassville to Springfield to Osage Beach line through
early Sunday.

Finally a northern stream shortwave will support a cold frontal
passage late tonight and Sunday morning finally putting an end to
the rain. Gusty northwest winds will occur behind the front, but
nothing overly impactful.

.LONG TERM...(Sunday Night through Saturday)
Issued at 200 PM CDT Sat May 16 2020

Temperatures will be cool to start the period with an upper level
low cutting off to our east. A highly amplified blocking upper
level pattern over the CONUS will "slow the weather down a bit"
with a moderating temperatures as a slow moving upper level ridge
builds into our area later in the week. Overall it looks dry for
the work week. We have some modest rain chances late in the week
as the blocking pattern breaks down, but right now nothing highly
impactful is expected for this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 606 PM CDT Sat May 16 2020

For the 00z TAFS, main area of convection will affect the BBG
terminal and points east. Have kept SGF/JLN out of convection for
now with some vicinity wording for showers. Will likely see some
IFR initially with the convection at BBG, and then overnight for
SGF/BBG with JLN in MVFR. Should clear out during the afternoon
with northwest winds picking up and becoming gusty at 20 to 25
kts.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, May 16, 7:56 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
756 PM CDT Sat May 16 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
756 PM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated flooding risk.
  Limited lightning risk.

DISCUSSION...

Showers and a few thunderstorms with heavy rain will remain
possible over the area tonight. The next round of heavier rain
will start pushing north into southern Missouri from Arkansas
later this evening and overnight.

Due to already saturated soils from earlier heavy rain, some
flooding will be possible, especially over south central Missouri
tonight into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain is expected to end from west to east Sunday morning and
early in the afternoon as a cold front moves through the area.
Ongoing residual flooding will be likely in some areas Sunday and
Sunday night.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, May 16, 2:47 PM CDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
247 PM CDT Sat May 16 2020

MOZ103-162030-
Stone MO-
247 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STONE COUNTY UNTIL 330
PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kimberling City, moving northeast at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Table Rock Lake...                Table Rock State Park...
Silver Dollar City...             Kimberling City...
Reeds Spring...                   Indian Point...
Branson West...                   Coney Island...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Table Rock Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3656 9350 3663 9357 3675 9346 3674 9338
      3667 9331 3659 9331
TIME...MOT...LOC 1947Z 231DEG 10KT 3661 9351

Hatch
Special weather statement, May 16, 2:56 PM CDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
256 PM CDT Sat May 16 2020

MOZ102-162030-
Barry MO-
256 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARRY COUNTY UNTIL
330 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Purdy, or near Monett, moving north at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Monett...                         Purdy...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3679 9390 3677 9398 3683 9404 3687 9406
      3693 9406 3693 9388 3684 9387
TIME...MOT...LOC 1956Z 168DEG 13KT 3683 9396

Hatch
Special weather statement, May 16, 3:24 PM CDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
324 PM CDT Sat May 16 2020

MOZ103-104-162100-
Taney MO-Stone MO-
324 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TANEY AND EAST
CENTRAL STONE COUNTIES UNTIL 400 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Branson West, or near Kimberling City, moving northeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Silver Dollar City...
Merriam Woods...                  Reeds Spring...
Rockaway Beach...                 Bull Creek...
Indian Point...                   Branson West...
Walnut Shade...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3671 9343 3682 9332 3682 9324 3681 9320
      3675 9314 3667 9315 3660 9335
TIME...MOT...LOC 2024Z 236DEG 15KT 3668 9335

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:34 PM CDTRiver Flood WarningSGFPulaski53 hr
May 16, 8:33 PM CDTAreal Flood AdvisorySGFBenton, Hickory3 hr
May 16, 9:33 PM CDTRiver Flood WarningSGFPhelps70 hr
May 16, 10:48 PM CDTAreal Flood WarningSGFChristian, Greene, Stone6 hr
May 17, 12:40 AM CDTRiver Flood WarningSGFStone43 hr
May 17, 2:43 AM CDTFlash Flood WarningSGFChristian, Douglas, Laclede, Ozark, Texas, Webster and 1 more9 hr
May 17, 3:19 AM CDTAreal Flood AdvisorySGFDent, Howell, Oregon, Shannon, Texas9 hr
May 17, 4:22 AM CDTAreal Flood AdvisorySGFLaclede, Webster, Wright3 hr
May 17, 4:33 AM CDTAreal Flood WarningSGFChristian, Greene, Stone9 hr
May 17, 4:50 AM CDTFlash Flood WarningSGFTaney7 hr
May 17, 7:22 AM CDTRiver Flood WarningSGFPulaski24 hr
May 17, 11:43 AM CDTAreal Flood WarningSGFChristian, Douglas, Laclede, Ozark, Texas, Webster and 1 more12 hr
May 17, 11:46 AM CDTAreal Flood WarningSGFTaney12 hr
May 17, 12:12 PM CDTAreal Flood AdvisorySGFDent, Howell, Oregon, Shannon, Texas23 hr
May 17, 2:32 PM CDTRiver Flood WarningSGFShannon10 hr

Nearby

Flash Flood Watches in Missouri, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.